Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Indianapolis, IN

May 27, 2019Boone County, Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 3:01 PM EDT for Boone County, Hendricks County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 3:01 PM EDT (19:01 UTC)
Expired
May 27, 2019, 3:25 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Hendricks County, IN

The radar

The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS53 KIND 271901
SVRIND
INC011-063-271945-
/O.NEW.KIND.SV.W.0053.190527T1901Z-190527T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
301 PM EDT Mon May 27 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Hendricks County in central Indiana...
  South central Boone County in central Indiana...

* Until 345 PM EDT.

* At 300 PM EDT, a severe thunderstorm was located near Danville, or 
  21 miles southeast of Crawfordsville, moving northeast at 20 mph. 
  This storm has had persistent weak rotation.
 
  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Brownsburg, Pittsboro, North Salem and Lizton. 

This includes the following highways...
 Interstate 65 between mile markers 128 and 129.
 Interstate 74 between mile markers 56 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3992 8631 3992 8633 3991 8633 3978 8660
      3984 8667 3999 8643
TIME...MOT...LOC 1900Z 235DEG 17KT 3982 8662 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

AW/DM
2 follow-up statements
599 
WWUS53 KIND 271912
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
312 PM EDT Mon May 27 2019

INC011-063-271945-
/O.CON.KIND.SV.W.0053.000000T0000Z-190527T1945Z/
Hendricks IN-Boone IN-
312 PM EDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHERN HENDRICKS AND SOUTH CENTRAL BOONE COUNTIES...

At 311 PM EDT, a severe thunderstorm was located near Danville, or 
22 miles southeast of Crawfordsville, moving northeast at 20 mph. 
The rotation signatures have been weakening.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Brownsburg, Pittsboro and Lizton. 

This includes the following highways...
 Interstate 65 between mile markers 128 and 129.
 Interstate 74 between mile markers 57 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3992 8631 3992 8633 3991 8633 3981 8654
      3986 8663 3999 8643
TIME...MOT...LOC 1911Z 235DEG 17KT 3985 8656 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

AW/DM
731 
WWUS53 KIND 271925
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
325 PM EDT Mon May 27 2019

INC011-063-271934-
/O.CAN.KIND.SV.W.0053.000000T0000Z-190527T1945Z/
Hendricks IN-Boone IN-
325 PM EDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENDRICKS AND SOUTH
CENTRAL BOONE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3992 8631 3992 8633 3991 8633 3981 8654
      3986 8663 3999 8643
TIME...MOT...LOC 1924Z 235DEG 17KT 3989 8649 

$$

AW/CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:47 PM EDT, 14 minutes earlier.

Area forecast discussion, May 27, 2:47 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
247 PM EDT Mon May 27 2019

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Mon May 27 2019

Latest surface analysis from 17Z shows a warm front that extends
north central IL southeast through IND to just south of DAY.
Showers and thunderstorms are developing in the vicinity of this
warm front that is forecast to move north and northeast through
our northern counties this afternoon. Air mass is moderately
unstable as calculated MLCAPE from the Hi Res model indicates
values of 1500-2000 J/kg southwest of the boundary. Models move
low over northwest IA eastward north of IN keeping our area in the
warm sector through the next 12-24 hours.

&&

.NEAR TERM...(Rest of Today)
Issued at 1025 AM EDT Mon May 27 2019

For the update...Increased PoPs across the southwest and spreading
northeast this morning as radar loop shows some isolated to widely
scattered showers across southwest parts of the forecast area, and
RAP (which is doing a better job resolving these) brings these
northeast through the morning to early afternoon. Initially no
thunder threat, but thunder threat will arrive over the next hour or
two as filtered sunshine increases instability.

For the severe threat...still looks like best threat is across
northern counties of the forecast area after 3 pm, and might be
hedging a little later, more in the 5 pm to midnight range. Should
storms conglomerate into an MCS, there is potential for a
southeastward dive along the edge of the upper ridge that could
catch the east central counties.

Previous discussion follows...

A front was near the Ohio River early this morning, stretching
northwest from there into northern Missouri. This front will move
northeast today as an upper wave and a surface low move east into
Iowa.

Southwest low level flow will increase as well in response to the
upper wave, with 850mb winds increasing to the 30-40kt range by the
end of the Today period.

The best forcing will remain northwest of the area, but the features
mentioned above will be enough along with lingering moisture to
generate some scattered convection as the warm front moves
northeast. PoPs will range from just the slight chance category far
south to the low end of the likely category in the far north. The
highest PoPs will be seen this afternoon.

As the afternoon progresses, instability will build across the area.
More importantly though will be the increase in shear across
northern portions of the area. The combination of the instability,
shear, and a warm front will lead to a threat of severe storms,
especially across the northern forecast area.

This area is in an Enhanced Risk of severe storms as noted by SPC.
Have mentioned severe even in the text products given this threat.
All modes of severe weather are possible in this area.

Stayed near the model blend for highs today.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 404 AM EDT Mon May 27 2019

Models are close enough that the model blend initialization
was accepted for most items.

The increased shear and instability will persist into the evening
across the northern forecast area as a surface low rides along the
front to the northwest. Thus the threat for severe weather will
continue into the evening, especially north. Will have likely PoPs
far north, tapering to dry to the south which will be removed from
the forcing. Severe wording will also be mentioned in the text. All
severe weather threats remain on the table in the north.

As has been the case recently and will continue to be, mesoscale
influences could change the forecast. If a cluster of storms gets
going and the cold pool become well organized, the storms have the
potential to turn southeast. This would increase the threat of rain
from what the forecast currently reflects. A couple of hi-res models
back up this thinking. Stay weather aware across the northern half
of the forecast area into this evening.

PoPs will diminish overnight as the upper wave moves off. On Tuesday
the front will sink back into the area, and more upper energy will
spark off some more scattered convection across the northern half of
the area.

This will be the rule for the remainder of the forecast as the front
meanders across the area as upper waves move across. PoPs will be
across all areas Tuesday night into Wednesday night. At the moment
it looks like a stronger upper wave will bring some likely category
PoPs across much of the area for the first half of Wednesday.
Otherwise PoPs will be in the chance category for most of the time.

Severe storms can't be ruled out at any time through the remainder
of the short term, with a Marginal Risk across all or parts of the
area during that time.

&&

.LONG TERM /Thursday night through Monday/...

Issued at 246 PM EDT Mon May 27 2019

The elongated upper trough that's controlled the weather for days
across central Indiana will finally move through the area Thursday
night and Friday. This will sweep the stalled front out of the
area and allow high pressure to move through the area Friday
night/Saturday morning. This looks to be brief, though, as models
indicate another front sinking south into the area as early as
Saturday afternoon and getting hung up here. A more northwesterly
flow pattern aloft develops in the wake of the passage of the
aforementioned elongated trough, and this will allow upper waves
to quickly pass through the area, interacting with the front to
produce additional shower and storm chances. Temperatures will be
near normal (mid 50s to lower 60s for lows and mid 70s to around
80 for highs) through the long term with the trough and then
northwesterly upper flow advecting in some cooler temperatures
aloft.

&&

.AVIATION /Discussion for 271800z TAF issuance/...

Issued at 1259 PM EDT Mon May 27 2019

Mainly VFR with some diurnal cu to start at the sites. At KHUF
though will start out with some scattered showers moving through,
and some may also be near KBMG at the start of the period that
could also produce brief MVFR ceilings around 2000-3000ft.

Expect more scattered showers and a few thunderstorms to develop
as the warm front moves north through the area. More thunderstorms
with strong/severe winds are possible later this afternoon/evening
at KLAF, but think those will stay north of the other sites.

Some low level wind shear expected overnight as a low level jet
moves across central Indiana.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...50/CP
SHORT TERM...50
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, May 27, 4:17 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
417 AM EDT Mon May 27 2019

INZ021-028>031-035>049-057-280830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, and Rushville
417 AM EDT Mon May 27 2019

This hazardous weather outlook is for the northern half of central
Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered to numerous thunderstorms will develop today and
continue into tonight. Severe storms are possible.

Hazards: Damaging winds, large hail, isolated tornadoes, torrential
rain, and lightning.

Timing: Thunderstorms are possible this afternoon into the evening,
then diminishing from south to north in the overnight. The best
chances for severe thunderstorms will be from 300 PM to Midnight.

Discussion: A warm front will move through the area, bringing some
thunderstorms and the potential for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times across all or parts of
the area through Sunday. Present indications are that some severe
storms are possible Tuesday and Wednesday. Heavy rainfall over the
same areas during the week could lead to flooding problems

Discussion: A combination of upper waves and a few fronts will keep
the threat for showers and thunderstorms around into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>056-060>065-067>072-280830-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, Brownstown, and North Vernon
417 AM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are possible will develop today and
continue into this evening. Isolated severe storms are possible.

Hazards: Damaging winds, large hail, torrential rain, and lightning.

Timing: Thunderstorms are possible this afternoon into the evening,
then diminishing from south to north during the evening. The best
chances for severe thunderstorms will be from 300 PM to 1000 PM.

Discussion: A warm front will move through the area, bringing some
thunderstorms and the potential for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times across all or parts of
the area through Sunday. Present indications are that some severe
storms are possible Tuesday and Wednesday. Heavy rainfall over the
same areas during the week could lead to flooding problems

Discussion: A combination of upper waves and a few fronts will keep
the threat for showers and thunderstorms around into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 27, 2:40 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
240 PM EDT Mon May 27 2019

INZ037-045-046-271930-
Putnam IN-Hendricks IN-Boone IN-
240 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...SOUTH
CENTRAL BOONE AND NORTHEASTERN PUTNAM COUNTIES UNTIL 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greencastle, or 21 miles southeast of
Crawfordsville, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brownsburg, Pittsboro, Bainbridge, North Salem, Lizton and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3999 8650 3989 8633 3989 8634 3969 8675
      3977 8684
TIME...MOT...LOC 1839Z 236DEG 23KT 3976 8674

AW/DM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:46 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
May 27, 2:40 PM EDTSpecial Weather StatementINDHendricks50 min
May 27, 3:27 PM EDTSpecial Weather StatementINDHamilton48 min
May 27, 3:35 PM EDTSpecial Weather StatementINDHancock40 min
May 27, 3:46 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison44 min
May 27, 4:18 PM EDTSpecial Weather StatementINDDelaware57 min
May 27, 5:48 PM EDTSpecial Weather StatementINDClay, Vigo42 min
May 27, 6:06 PM EDTSevere Thunderstorm WarningINDVigo39 min
May 27, 7:05 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe25 min
May 27, 7:43 PM EDTSevere Thunderstorm WarningINDTippecanoe47 min
May 27, 7:46 PM EDTSevere Thunderstorm WarningINDMadison14 min
May 27, 7:49 PM EDTSevere Thunderstorm WarningINDHamilton, Madison26 min
May 27, 7:58 PM EDTSevere Thunderstorm WarningINDMadison32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.